Jump to content
2019 Nursing Salary Survey Read more... ×

Medication tidbits an ER nurse should always know

Emergency   (68,195 Views 69 Comments)
by RNstdntSVSU RNstdntSVSU (New Member) New Member

1,262 Visitors; 14 Posts

advertisement

You are reading page 3 of Medication tidbits an ER nurse should always know. If you want to start from the beginning Go to First Page.

whichone'spink has 3 years experience and works as a RN.

24,420 Visitors; 1,473 Posts

I suppose what I've learned is almost all IV push meds can be given slowly. And if possible, diluted. I once pushed Dilaudid a little faster than I should have, and the patient felt funny.

Share this post


Link to post
Share on other sites

622 Visitors; 2 Posts

Nitro in any form. Have the IV in place first. Have a bag of NS hanging ready. I have seen it drop systolic BP 40+ points.

DC :-)

I have found that unless someone is having a left ventricular infarct, large anterior infarct causing a substantial drop in ejection fraction, or pt took Erectile dysfunction med within last 24 hours, the drop in Bp is very transient. If your Pt's BP is high your usually okay with NTG sublingual due to its fast half life.

Share this post


Link to post
Share on other sites

misswoosie has 26 years experience and works as a retired.

8,724 Visitors; 429 Posts

No one has mentioned checking patients PMH or current drug medication history to see if there is any reason not to give the drug, if the dosage needs to be lowered (eg in the elderly, renal impairment, liver impairment)

I have a bit of a bee in my bonnet re checking medication history, especially since I had a friend admitted to ER with quite unusual symptoms that didn't fit the pattern of anything I'd ever seen. When I asked the staff if they wanted a list of her medication they told me it wasn't important at that time. She was on the verge of serotonin syndrome due to having had a lot of new meds for depression and hypertension , and then a G.A for a hernia repair plus pain killers and ABx. They kept giving her more morphine because she was complaining of abdo cramps. Thankfully they gave her 2 litres of saline over 2 hours becasue she was so dehydrated and I think that prevented a full blown syndrome. They still never made a diagnosis even though they kept her in hospital for 2 days.

Think interactions

a) drug-drug

b) drug-food/drink

c) drug-condition

Delirium is strongly associated with anticholinergic activity; drugs of different classes, including tricyclic antidepressants and traditional high-dose neuroleptics, constitute a high-risk group. A large number of drugs, including benzodiazepines, sedatives, dopamine-activating drugs, antiepileptics, histamine H2 receptor blockers, digitalis and analgesics, are less frequently associated with delirious reactions and constitute a medium-high-risk group. These should all be used with caution in elderly, frail and those with dementia.

Don't give betablockers to asthmatics

Antibiotics, anticoagulants, digoxin, diuretics, hypoglycaemic agents,and NSAIDs are responsible for between 60% and 70% of all ADRs

If a cytochrome P450 isoform is involved in a drug's metabolism, it is possible to anticipate, from the inhibitor and inducer lists for that enzyme, which drugs might cause significant interactions. Whetehr it will be clinically significant is another matter and depends on the patient.

One out of every 15 white or black persons may have an exaggerated response to standard doses of beta blockers (e.g., metoprolol [Lopressor]), or no response to the analgesic tramadol (Ultram). This is because drug metabolism via CYP450 enzymes exhibits genetic variability (polymorphism) that influences a patient's response to a particular drug.

Because they are known to cause clinically significant CYP450 drug interactions, always use caution when adding the following substances to medications that patients are taking: amiodarone (Cordarone), antiepileptic drugs, antidepressants, antitubercular drugs, grapefruit juice, macrolide and ketolide antibiotics, nondihydropine calcium channel blockers, or protease inhibitors.

Anyone interested can read more here

The Effect of Cytochrome P450 Metabolism on Drug Response, Interactions, and Adverse Effects - August 1, 2007 - American Family Physician

When I worked as an specialist nurse in anticoag we used Stockleys drug interactions as our bible!

Pharmaceutical Press - Stockley's Drug Interactions Ninth edition

Looks like you might be able to download it for free, but I wasn't going to try it in case they weren't genuine sites.

Share this post


Link to post
Share on other sites

misswoosie has 26 years experience and works as a retired.

8,724 Visitors; 429 Posts

Nitro in any form. Have the IV in place first. Have a bag of NS hanging ready. I have seen it drop systolic BP 40+ points.

DC :-)

I agree. Patients who are underfilled can be hypertensive, and nitroglycerin can drastically drop the systolic. It usually responds to fluids and it's far better to have it ready. I would have thought that anyone requiring nitrates should have IV access anyway.

Share this post


Link to post
Share on other sites

DC Collins has 7 years experience and works as a ED RN.

4,543 Visitors; 268 Posts

I have found that unless someone is having a left ventricular infarct, large anterior infarct causing a substantial drop in ejection fraction, or pt took Erectile dysfunction med within last 24 hours, the drop in Bp is very transient. If your Pt's BP is high your usually okay with NTG sublingual due to its fast half life.

Can't deny any of that. But, pts don't always tell you everything, and, until you know those things above are Not happening...

DC :-)

Share this post


Link to post
Share on other sites

DC Collins has 7 years experience and works as a ED RN.

4,543 Visitors; 268 Posts

I suppose what I've learned is almost all IV push meds can be given slowly. And if possible' date=' diluted. I once pushed Dilaudid a little faster than I should have, and the patient felt funny.[/quote']

I have often been tempted to give Dilaudid quickly, and hold the anti-nausea medicine until they complain about nausea. Nothing like aversion therapy to make potential seekers think twice about demanding narcotics. However, I am too nice for my own good and give the nausea med first. /sigh lol

DC :-)

Share this post


Link to post
Share on other sites
advertisement

dreamct has 3 years experience.

2,913 Visitors; 39 Posts

I have read "give slow"

What does that mean?

Over 30 secs, 2 minutes?

Share this post


Link to post
Share on other sites

hodgieRN has 10 years experience and works as a RN.

11,699 Visitors; 643 Posts

Be weary of giving clonidine to lethargic pts. It will causes sleepiness. Clonidine is sometimes used as a sleeping pill for sleep disorder, ADHD, or insomnia. Had a pt that was prescribed catapress TID and no one could figre out why he was basically obtunded. A CAT scan, MRI, and Neuro consult later, the clonidine was stopped and he became awake enough for neuro to sign off.

Share this post


Link to post
Share on other sites

XmasShopperRN works as a Registered nurse.

3,587 Visitors; 81 Posts

If a pt has a G6PD deficiency, make sure the doc is fully aware before prescribing any meds as that pt cannot metabolize therefore receive many common meds such as sulfa drugs, quinolones, NSAIDS. There are several others as well.

Share this post


Link to post
Share on other sites

whichone'spink has 3 years experience and works as a RN.

24,420 Visitors; 1,473 Posts

I've learnt that Dilaudid is an insidious drug. Dilaudid can accumulate in the system and the effects can linger on, well after the pain has gone away. I had a little old lady who got Dilaudid and afterwards could no longer maintain her O2 sats on room air. Granted she had a very high fever, possible pneumonia as well, but I think the Dilaudid made her hypoxic. She remained hypoxic for 3 hours after the Dilaudid.

I also know of a case of a patient who was admitted for pancreatitis. He was getting Dilaudid at a regular interval and was tolerating it well. Until all of a sudden, he went into respiratory, and later cardiac arrest. The Dilaudid accumulated in the system and then it caught up with the patient.

Share this post


Link to post
Share on other sites

702 Visitors; 13 Posts

If IV Rocepine is pushed too fast (should be super slow ,10 minutes) the patient WILL vomit! Thankfully I learned this after another nurse gave it too fast !

Michele RN

Share this post


Link to post
Share on other sites

Esme12 works as a emergency ,critical care,cath lab,open heart,traum.

16 Likes; 3 Followers; 3 Articles; 145,711 Visitors; 20,896 Posts

If IV Rocepine is pushed too fast (should be super slow ,10 minutes) the patient WILL vomit! Thankfully I learned this after another nurse gave it too fast !

Michele RN

The spelling of meds corrrectly is a pet peeve......I'm sorry :shy:Rocepherine/Ceftriaxone.

Share this post


Link to post
Share on other sites
×